Missouri, 2018

Tornadoes and Damaging Winds in Missouri, May 19, 2018

May 19, 2018 · NWS SGF · 4 events in 3 counties and zones

Isolated severe weather impacted the Ozarks Region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated severe weather impacted the Ozarks Region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 19, 4:41 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, May 19, 4:41 AM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
541 AM CDT Sat May 19 2018

...12Z AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 251 AM CDT Sat May 19 2018

A large area of rain and thunderstorms was ongoing in Kansas
early this morning. This was occuring on the nose of a 45kt llj
and aided by a reservoir of 3000MU capes in Oklahoma. Until the
llj veers later this morning, most of this activity will likely
skirt the far northwest corner of the CWA. Other very isolated
showers were beginning to develop across the area and this will
likely continue this morning.

Much like the last few nights, fog has developed over the eastern
ozarks with some localized dense fog across the Rolla area, this
will persist through sunrise before dissipating.

A somewhat messy synoptic situation was unfolding across the
Central Plains with a stationary boundary from Central Arkansas
stretching west into North Central Oklahoma and Northwest Texas
where it meets up with a low pressure and dryline across West
Texas. Given all the precip in Kansas, the true cold front is
likely across the northwest part of the state extending into
Nebraska with several outflow boundaries in Kansas. Several
shortwaves were moving through the developing southwest flow and
will create a messy situation today/tonight given the boundaries
and an increasingly unstable airmass.

For today, expect the stationary boundary to return north through
the area as a warm front this morning into early afternoon. The
airmass will become very unstable along and south of the front by
mid day with temps reaching the low to mid 80s and dewpoints
rising into the upper 60s. ML capes will reach 3000j/kg with about
30kts of effective bulk shear. The RAP and NAM both show CIN
decreasing to near zero along the warm front from 18-21Z across
the northeast 1/2 to 1/3 of the area. A weak wave will also be
moving into the area during this time. IF a thunderstorm develops
along that boundary (or any other boundaries from KS morning
convection), then it would have a high chance of becoming severe
given the instability and shear. Low and mid level lapse rates
will be quite steep therefore large hail and damaging winds would
be the main threats. Again this is conditional on if storms
develop. A few of the 00Z CAMS and the latest 06Z NAMnest do show
isolated storms developing across the area today. This will
definently need to be monitored as we head through the morning
hours. Outside of thunderstorms, it will be very warm today with
temps reaching 90 in a few locations. See climate section for
records.

Other showers and storms will likely develop by afternoon and
evening along the synoptic boundaries from Kansas into Oklahoma.
Models struggle to decide on the evolution of this activity with
CAMS showing a wide range of possibilities. It does looks like the
bulk of the storms could affect our northwestern CWA anywhere from
this evening into the overnight hours. Instability and wind shear
would be favorable for severe storms. Storm evolution and
resultant pop forecasts for today/tonight will likely need further
adjustment once convective evolution/placement becomes more
clear.

.LONG TERM...(Sunday through Friday)
Issued at 251 AM CDT Sat May 19 2018

Depending on how worked over the atmosphere is from Saturday night
storms, additional showers and storms could occur on Sunday since
a front will stall across the area. If enough instability develops
then a severe threat could exist. Currently the best chances of
this is in the northeast CWA closer to better upper level support.

Next week looks warm and unsettled with daily rain/storm chances
given the mid level setup. Monday has the least rain chances with
increasing chances Tuesday through the end of the week. Mainly
looks like a afternoon and evening type of setup that we would
experience during the summer, not May... High temps will likely
reach the mid to upper 80s next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 535 AM CDT Sat May 19 2018

VFR conditions are expected at the TAF sites today. Can not rule
out an isolated shower or storm across the area today but coverage
is too low to include in the TAFS at this juncture. Winds will
switch from east to south throughout the day. Slightly better
chances for showers and thunderstorms will move in tonight into
the overnight hours. Low level wind shear will also be possible
tonight.

&&

.CLIMATE...
Issued at 251 AM CDT Sat May 19 2018

Record Highs for Today May 19 2018

JLN 91/1987 and 2006
SGF 91/1987 and 1968
VIH 92/1996
UNO 91/1987

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Dense Fog Advisory until 9 AM CDT this morning for MOZ056>058-
     071.

KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Burchfield
CLIMATE...Burchfield
Hazardous weather outlook, May 19, 3:03 AM CST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
403 AM CDT Sat May 19 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
403 AM CDT Sat May 19 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated lightning risk.
  Significant fog risk.

DISCUSSION...

Dense fog will reduce visibilities to one quarter mile or less
across Central Missouri from Rolla to Versailles. Visibilities
will improve by mid morning.

Isolated showers and thunderstorms will be possible at various
times throughout today. Isolated to scattered storms will be
possible across southeast Kansas and western Missouri through the
morning hours. Severe weather is not expected with this activity
however small hail and brief gusty winds are possible.

A warm front will lift north through the area during the morning
and afternoon hours today. If storms can form along this
boundary, they will have the potential to become severe with large
hail up to the size of half dollars and damaging winds in excess
of 60 mph. This is a conditional risk with the best chance north
of Interstate 44. The timeframe for these thunderstorms would be
from late morning into the afternoon hours.

Additional showers and thunderstorms will develop by late
afternoon or evening across Kansas and Oklahoma and move
northeast, generally affecting southeast Kansas and western
Missouri. Some storms could be severe with large hail and damaging
winds the main threats. An isolated tornado can not be ruled out,
especially across southeast Kansas. Thunderstorms also would
produce cloud to ground lightning and heavy rainfall. The
timeframe for these thunderstorms would be from late evening into
the Overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional thunderstorm are possible on Sunday. A few storms may
become severe across central Missouri if enough instability
develops.

Additional thunderstorm chances will occur next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today and tonight across
the area.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Special weather statement, May 19, 5:11 AM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Springfield MO
611 AM CDT SAT MAY 19 2018

KSZ073-097-191200-
Bourbon KS-Crawford KS-
611 AM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON AND NORTHWESTERN CRAWFORD
COUNTIES UNTIL 700 AM CDT...

At 610 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Moran, or 9 miles southeast of La Harpe, moving
northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Scott...                     Marmaton...
Bronson...                        Uniontown...
Walnut...                         Fulton...
Redfield...                       Hepler...
Mapleton...                       Harding...
Hiattville...                     Petersburg...
Hammond...                        Devon...
Porterville...                    Xenia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3803 9508 3804 9506 3804 9461 3779 9462
      3759 9509
TIME...MOT...LOC 1110Z 240DEG 49KT 3779 9524

Lindenberg
Special weather statement, May 19, 6:00 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Springfield MO
700 AM CDT SAT MAY 19 2018

KSZ073-MOZ066-191230-
Bourbon KS-Vernon MO-
700 AM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOURBON AND NORTHWESTERN
VERNON COUNTIES UNTIL 730 AM CDT...

At 700 AM CDT, Doppler radar was tracking a strong thunderstorm over
Fulton, or 10 miles north of Fort Scott, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Scott...                     Marmaton...
Fulton...                         Richards...
Mapleton...                       Metz...
Stotesbury...                     Hammond...
Horton...                         Devon...
Harding...

This includes Interstate 49 between mile markers 98 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3804 9488 3804 9461 3806 9461 3806 9449
      3805 9424 3802 9423 3805 9421 3805 9420
      3802 9419 3771 9480 3803 9491
TIME...MOT...LOC 1200Z 249DEG 32KT 3799 9474

Lindenberg
Local storm report, May 19, 6:39 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
739 AM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 AM     HAIL             FAIR PLAY               37.63N 93.57W
05/19/2018  E1.00 INCH       POLK               MO   PUBLIC

&&

The radar

The Pleasant Hill radar (KEAX), 72 km away, was scanning. The volume nearest the first event began at 12:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
May 19, 6:50 AM CST
Where
St. Clair County, 0.69 mi S of Appleton City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.190, -94.030

Several large tree limbs were blown down.

Thunderstorm Wind, Camden

When
May 19, 11:07 AM CST
Where
Camden County, 2.82 mi S of Barnumton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.080, -92.940

Numerous small tree limbs were blown down.

Tornado, Polk

When
May 19, 5:25 PM CST to 5:29 PM CST
Where
Polk County, 1.55 mi WNW of Pleasant Hope to 1.65 mi NE of Pleasant Hope
Rating
EF1
Path length
2.3 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
37.478, -93.306

Numerous trees uprooted and large branches broken. One house with roof damage and several outbuildings damaged.

Tornado, Polk

When
May 19, 5:28 PM CST to 5:29 PM CST
Where
Polk County, 2.24 mi N of Pleasant Hope to 2.89 mi NE of Pleasant Hope
Rating
EF1
Path length
2 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
37.502, -93.280

Two barns destroyed. One barn with roof damage. Numerous trees uprooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyThe tornado archive for Missouri, 2018Warnings in Missouri, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754201, 754202, 754200, 754204.